Hail, Putnam
- When
- April 25, 7:06 PM CST
- Where
- Putnam County, 0.52 mi E of Mc Nabb
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.180, -89.210
A strong cold front stretching from central Michigan to the Texas panhandle pushed across the region April 25. Showers and thunderstorms tracked along the front, with one producing up to quarter-sized hail in Putnam County Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front stretching from central Michigan to the Texas panhandle pushed across the region April 25. Showers and thunderstorms tracked along the front, with one producing up to quarter-sized hail in Putnam County Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 25, 2:20 PM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SAT APR 25 2009 .SYNOPSIS... A STRONG COLD FRONT IS SAGGING SLOWLY SOUTHEAST ACROSS THE FORECAST AREA TODAY...HAVING DROPPED ALL THE WAY TO NEAR KANSAS CITY...ACROSS NORTHERN MISSOURI AND SOUTHERN IOWA TO NEAR KBRL...CONTINUING NORTHEAST TO NEAR JUST NORTH OF THE CHICAGO DOWNTOWN. WE HAVE ABOUT A 30 DEGREE TEMPERATURE CHANGE ACROSS THIS FRONT...WITH TEMPERATURES DOWN AROUND 50 IN OUR NORTHWEST COUNTIES...TO NEAR 80 IN OUR SOUTHEASTERN COUNTIES. THE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS FROM THIS MORNING HAS NOW MOVED OFF TO THE NORTHEAST...BUT WE ARE LEFT WITH SCATTERED SHOWERS. THESE SHOWERS HAVE BEEN INCREASING IN COVERAGE IN THE LAST FEW HOURS. ..LE.. && .SHORT TERM...TONIGHT... TRICKY FORECAST TONIGHT WITH THE BOUNDARY STALLING OVER OUR SOUTHEASTERN MOST COUNTIES THIS EVENING...AND THEN SLOWLY MOVING BACK NORTH OVERNIGHT IN RESPONSE TO A SURFACE LOW MOVING OUT OF THE NEW MEXICO ROCKIES AND NORTHEAST TO OVER CENTRAL KANSAS BY SUNDAY MORNING. ALOFT...WEAK RIDGING WILL GIVE WAY TO STRENGTHENING SOUTHWEST FLOW AHEAD OF A STRONG UPPER LEVEL TROUGH THAT WAS OVER THE ROCKIES THIS MORNING...AND WILL SLOWLY SHIFT EAST TONIGHT...EJECTING A DECENT SHORTWAVE OUR DIRECTION FOR THIS EVENING. AT MID LEVELS THE 850MB BOUNDARY IS DRAPED FROM CENTRAL KANSAS ACROSS IOWA AND INTO WISCONSIN AND THE NORTHERN GREAT LAKES. IT SHOULD REMAIN WHERE IT IS INTO THIS EVENING...AND THEN PUSH NORTH...ALSO AHEAD OF THE SHORTWAVE AND UPPER LEVEL LOW. ALONG THIS BOUNDARY THERE IS A SIGNIFICANT AMOUNT OF FRONTOGENESIS GOING ON...WHICH SHOULD REMAIN OVER THE AREA THIS EVENING AND THEN PUSH NORTH OVERNIGHT. WITH ALL THIS GOING ON...EXPECT THAT THE SHOWERS WE HAVE NOW WILL CONTINUE TO EXPAND IN COVERAGE...WITH EVEN SOME THUNDERSTORMS JOINING IN AS THE SHORTWAVE MOVES ACROSS AND THE FRONTOGENESIS MAXIMIZED. THE AREA MOST AFFECTED BY THIS WILL BE APPROXIMATELY THE NORTHWEST HALF OF THE FORECAST AREA...WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST. AFTER MIDNIGHT EXPECT THAT THIS ACTIVITY WILL MOVE OFF TO THE NORTHEAST...AND WE WILL BE LEFT WITH JUST ISOLATED TO SCATTERED SHOWERS ONCE AGAIN. TEMPERATURES VERY TRICKY TODAY AND TONIGHT. WITH THE STRATUS HAVING OVERSPREAD EVEN THE SOUTHEASTERN COUNTIES OF THE CWA...TEMPERATURES HAVE STALLED OR EVEN BEGUN TO FALL...AND I EXPECT OUR MAXIMUM HAS BEEN REACHED AT ALL LOCATIONS. TONIGHT WE WILL ONCE AGAIN HAVE A LARGE RANGE ACROSS THE AREA...DROPPING INTO THE MID-UPPER 40S NORTH...AND IN THE WARM LOWER 60S SOUTH. FOR THE REMAINDER OF THE AFTERNOON AND EVENING THE SEVERE STORMS RISK LOOKS VERY LOW...AND LIMITED TO THE SOUTHEASTERN MOST COUNTIES. AN ISOLATED STORM OR TWO MAY BE ABLE TO PRODUCE SOME MARGINAL SIZED HAIL FOR A SHORT WHILE. WITH THE CONVECTION EXPECTED TO MOVE IN TONIGHT...ONCE AGAIN ANY SEVERE RISK SHOULD BE LIMITED TO THE SOUTHERN PORTIONS OF THE FORECAST AREA WHERE THE STORMS WILL BE ABLE TO TAP INTO THE MORE UNSTABLE AIR TO OUR SOUTH. THIS CONVECTION SHOULD BE MORE ELEVATED THOUGH...AND THE MAIN RISK WOULD BE FOR LARGE HAIL. ..LE.. .LONG TERM...SUNDAY THROUGH NEXT SATURDAY... POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IN EARLY PERIODS ARE THE MAIN FOCUS. ACTIVE SOUTHWEST FLOW PATTERN CONTINUES INTO NEXT WEEK WITH MAIN UPPER SHORTWAVE LIFTING THROUGH FOR HEAVIEST RAIN POTENTIAL SUNDAY NIGHT INTO MONDAY. THIS WILL PUSH THE SYNOPTIC COLD FRONT ACROSS THE REGION FOLLOWED BY HIGH PRESSURE AND A PERIOD OF DRY WEATHER TUE THROUGH MUCH OF WED. MODELS CONTINUE IN POOR AGREEMENT WITH LARGE SCALE FEATURES LATE WEEK INTO THE WEEKEND. GFS AND ECMWF ARE COMPLETELY OUT OF PHASE BY SAT...WITH ECMWF REBOUNDING A WESTERN UPPER RIDGE RESULTING IN LOCAL NW FLOW. GFS HAS BETTER RUN TO RUN CONSISTENCY SHOWING A SERIES OF STRONG MID LEVEL WAVES IN ZONAL TO SW FLOW TO IMPACT THE AREA. WILL STAY CLOSER TO THE LATTER SOLUTION FAVORED BY HPC. THIS KEEPS LOW TO MODERATE CHANCES FOR THUNDERSTORMS...ALONG WITH NEAR CLIMO TEMPERATURES THU THROUGH SAT. SUNDAY...REMNANTS OF NOCTURNAL CONVECTION WILL LIKELY BE ON-GOING ACROSS THE AREA IN THE MORNING AS THE SURFACE WARM FRONT LIFTS BACK NORTH THROUGH THE AREA. MOST WIDESPREAD COVERAGE SHOULD BE NORTH OF THE ADVANCING FRONT AND HAVE LIKELY POPS IN THE MORNING PRIMARILY NORTH OF INTERSTATE 80. AFTERNOON REDEVELOPMENT WILL BE FOCUSED MAINLY OUT WEST CLOSER TO THE COLD FRONT. SPC HAS ENTIRE CWA IN SLIGHT RISK FOR SUNDAY/SUNDAY NIGHT. BEST SEVERE POTENTIAL LOOKS TO BE IN LATE AFTERNOON INTO EVENING...DEPENDING ON HOW MUCH CLEARING OCCURS TO INCREASE CAPE AND OVERCOME A MID LEVEL CAP IN THE WARM SECTOR. WIND SHEAR LOOKS MORE THAN ADEQUATE...WITH A DEEP LAYER OF 40 TO 50KT SW WINDS ABOVE 950 MB. TEMPERATURES SHOULD RECOVER INTO THE 70S OVER THE CWA BY AFTERNOON WITH DEWPOINTS WELL INTO THE 50S TO LOWER 60S. MODEL SOUNDINGS INDICATE A SOMEWHAT MID LEVEL DRY LAYER MOVING THROUGH IN THE AFTERNOON THAT WOULD ENHANCE THE SEVERE POTENTIAL. GREATEST SEVERE THREAT LOOKS TO BE DAMAGING WIND WITH ISOLATED TORNADOES POSSIBLE WITH STRONG SUPERCELLS. A MORE ORGANIZED CONVECTIVE COMPLEX WILL LIKELY DEVELOP SUNDAY NIGHT ALONG AND AHEAD OF THE ADVANCING COLD FRONT AND UPPER WAVE. HAVE RAISED POPS TO CATEGORICAL IN THE WEST. WITH THE STRONG LOW LEVEL FEED OF HIGH THETA E/HIGH PW AIRMASS...HEAVY RAIN WILL BE A RISK AS WELL AND HAVE GONE WITH WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WEST OF THE MS RIVER. DEPENDING ON AMOUNTS AND COVERAGE OF RAINFALL TONIGHT AND SUNDAY...WILL NEED TO CONSIDER FLASH FLOOD WATCH FOR THIS AREA. MONDAY...THE COLD FRONT PUSHES EAST THROUGH THE CWA DURING THE MORNING LIKELY ACCOMPANIED BY WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN. CURRENT TIMING PUSHES RAIN EAST OF THE AREA BY EVENING AND HAVE ADJUSTED THIS TIMING IN THE FORECAST. COMPLEX WILL CONTINUE TO HAVE STRONG MOISTURE FEED THROUGH MIDDAY...BUT WITH LESS FAVORABLE DIURNAL TIMING...KEPT QPF AMOUNTS BELOW 1 INCH OVER CENTRAL AND EASTERN CWA. ..SHEETS.. && .AVIATION... AREAS ALONG AND SOUTH OF FRONT THIS AFTERNOON AND EARLY EVENING TO BE VFR WITH ISOLATED-SCATTERED MVFR SHOWERS AND THUNDERSTORMS... MAINLY AFFECTING KBRL...AND KMLI FOR THIS AFTERNOON. NORTH OF THE BOUNDARY AT KCID AND KDBQ THIS AFTERNOON WILL BE STUCK IN THE STRATUS...WITH IFR CIGS AND MVFR VSBYS. FOR THIS EVENING AN AREA OF SHOWERS AND THUNDERSTORMS SHOULD MOVE ACROSS KCID AND KDBQ...WITH MVFR VSBYS AND CIGS. STRONGER STORMS MAY PRODUCE IFR CIGS AT TIMES. KMLI TO GET A GLANCING BLOW...WITH A SHORTER PERIOD OF MVFR CONDITIONS. BY MORNING CONDITIONS SHOULD LIFT AT ALL SITES TO VFR...BEFORE A NEW ROUND OF SHOWERS AND THUNDERSTORMS MOVES IN FOR THE AFTERNOON. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SAT APR 25 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS SOUTH OF A LINE FROM SIGOURNEY IOWA TO FREEPORT ILLINOIS. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA. A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. THE MOST LIKELY TIME PERIOD FOR SEVERE STORMS WOULD BE BETWEEN 2 AND 8 PM. THE THREAT OF SEVERE STORMS WILL RAPIDLY DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THERE IS THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THIS ACTIVITY...MAINLY DURING THE LATE AFTERNOON TO EARLY EVENING HOURS ON SUNDAY. THE THREAT FOR HEAVY RAINFALL WILL CONTINUE ON SUNDAY AND INTO MONDAY...WITH THE MULTIPLE ROUNDS OF THUNDERSTORMS. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY LATE MONDAY. LOCATIONS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY OR TRAINING STORMS COULD EVEN RECEIVE RAINFALL AMOUNTS OVER 4 INCHES. THIS HEAVY RAINFALL HAS THE POTENTIAL TO RESULT IN LOCALIZED FLASH FLOODING AND ALSO MINOR TO MODERATE RIVER FLOODING. INTERESTED INDIVIDUALS SHOULD STAY TUNED FOR UPDATES AND LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
2 hail. Local standard time, as filed.
Quarter-sized hail fell about 5 miles east northeast of Hennepin, IL at 810 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157391, 157354.